Dumping Syndrome

This fellow probably could have out-walked me today. :D I did pretty well though: 20 minutes on the treadmill this morning and two miles with Ava this afternoon. And then….

This is another one of those “Too Much Information” posts, primarily intended for those anticipating a partial gastrectomy. When Dr. Burke removed my tumor, he took the top third of my stomach with it, along with the vagus nerve which regulates the movement of food through a healthy stomach. Without the vagus nerve, a condition charmingly referred to as “Dumping Syndrome” often occurs. Here’s a description that I found online:

Symptoms of dumping syndrome may include abdominal cramping, cold sweats, light-headedness, nausea and diarrhea. Eating foods high in sugar, eating foods high in fat, eat too much food, or eating too fast causes this set of symptoms. Before gastric surgery, food was gradually released in small amounts from the stomach to the small intestine. Now, undigested food can “dump” into the small intestine after quickly passing through the stomach. Consuming very large food molecules (like sugar) in your small intestine leads to the symptoms experienced in dumping syndrome. Symptoms can be “early dumping” (within 10 – 15 minutes) or “late dumping” (1 – 3 hours after eating).

So…..that pretty accurately describes the precarious situation that I’m in……trying to eat enough without making myself miserable. Today I ran some errands and stopped to get a Twister Wrap at KFC for lunch. I ate slowly, chewed carefully and ate most of it but it wasn’t long before I knew that I had a problem….and then spent two hours this afternoon recovering from lunch. I have a total aversion to anything sweet right now (Happy Halloween!!!). In order to maximize nutrition and calories, I bought some Ensure this weekend. Well…”Ensure is EVIL”…..it’s high in sugar and inspires an almost instantaneous response. I don’t eat anything sweet, I don’t eat dairy products (lactose also triggers dumping syndrome) and coffee and wine have lost their appeal. Instead, I find myself drinking lots of warm lemon water.

So…..aside from that, I’m doing pretty well. I’ve had more energy the last couple of days and actually got a few chores done around the house. I’m so far behind on so many things….but, for now….I’m focused on healing.

About these ads

9 thoughts on “Dumping Syndrome

  1. Oh my gosh, not fun! Check the contents on Glucerna, a meal substitute for diabetics. Wonder if it might be a possibility as it should have less sugar. Take care, sounds like you are progressing nicely overall!

  2. Did you ask your doctor what you can have that would have the same effect as Ensure? I am surprised that they did not give you a diet that you could follow.

  3. Continue to focus on healing, Carrie. I like this quote:

    The most important thing is to keep the most important thing the most important thing.

    Cheers to the importance of your health!!

  4. Stay away from the fast food, Carrie! Lord only knows what’s in that stuff! You’ve been eating so healthy for so long, your body can’t process the junk food.

    K

  5. I have been searching for sites where I might find help for my son who was just diagnosed with Dumping syndrome. He has had two stomach surgeries because of a birth defect, and because of that he has developed Dumping Syndrome. He is 27 years old and just graduated from college, but is feeling so bad he can’t carry on the simple tasks of life. We are determined to find more help, he is seeing a dietician next week, but pretty sure this is a new one for her, he needs someone who has experience with this particular syndrome. If you have discovered help any where, internet, doctors, clinics programs please let us know.

  6. Hello. I live in Australia and had a stomach op on 1997, three years ago I started to become dizzy every day and collapsing.
    Visited several doctors and specialists and spent time in hospital 3 times (1 week each) after collapsing episodes.
    After 2 1/2 years I fnally was diagnosed with early and late dumping syndrome. A change of diet, low carb, high protein and small meals frequently, not drinking with food, not having sweets etc helped but not totally. Quite often I stlll felt dizzy even collapsing or had this dizzy type feeling during the mornings. Then in June I had a bad cold and found some old cold and flu tablets.
    The tablets were Sudafed which contain pseudo-ephedrine anyway within 1 day my dizziness totally disappeared. When my cold had gone and I stopped taking the tablets my dizziness disappeared. I started getting dizzy again and collapsed yet again. I then saw my specialist told him about the pseudo-ephedrine and now I have a script and take half a 30mg tablet (blue) just before breakfast and all dumping syndrome symptoms have gone !!! Mike

  7. Medication to relieve symptons of Dumping Syndrome.

    To anyone who is suffering from early and late dumping syndrome. I have had late and early dumping syndrome for the last three years after a fundoplication operation in1997. I kept on getting dizzy in the morning and collapsing, finishing up in ambulances, hospitals etc, MRI’s , Cat scans , X-rays you name it to no avail. Seeing I am in my sixties, they all thought I had heart problems eg a heart attack. Lots of doctors and specialists tried all sorts of blood pressure medications etc to no avail. Anyway late in 2009 a very thorough specialist finally diagnosed me with early and late dumping syndrome!
    I was advised to change my diet eg low car/high protein, not drinking with food, regular small meals in the morning eg a Ryvita cracker with cheese every hour, a coke mid morning etc—-these things did improve my condition quite considerably. But I still had lots of days where I could feel it lingering in the background and still collapsed several times–all up 30 times in 3 years!

    Anyway earlier this year I got a bad cold and thought I’ll have a look to see if I still have some cold and flu tablets, I found an old packet original of
    Sudafed sinus + allergy & pain relief 30mg and started taking them even though I am on two blood pressure medications. Well I can tell you my dumping syndrome symptons disappeared totally by the next day!!

    When my cold finished I stopped taking Sudafed 30mg and the Dumping syndrome symptons came back again. Anyway to cut a long story short, a few weeks later I collapsed again, went to my specialist and told him about the Sudafed and he told me that I had found the medication they used to give to
    dumping syndrome sufferers in the US. Due to the controversies about Sudafed original containing pseudoephedrine they took it of the market in the US.

    In Australia however it can be bought in small packets at pharmacies upon drivers license identification.

    The doctor however could give me a prescription for Sudafed, I now take only a half tablet with half a glass of water just before breakfast and I have no more dumping syndrome problems!!!!! For genuine proven medical reasons a script will be provided. I still stck to my diet though and no sweets at night after say 8pm, I found that one crucial!

    When my current packet of Sudafed 30mg is finished I am switching to a different prescription to Demazin which also contains pseudoephedrine but does not contain paracetamol like Sudafed but is basically the same medication.

    Do not take them at night especially the 60mg version as the pseudoephedrine will keep you awake.

    Hope this helps all dumping syndrome sufferers and even though I am on high blood pressure medications (which I now take after lunch) and Sudafed or Demazin does raise my blood pressure somewhat I feel better than I have in years!

    Regards,

    Mike

    Australia

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s